Results 1 to 12 of 12
Lortab/Oxycontin Question
  1. #1
    MS Momma is offline New Member
    Join Date
    Jan 2008
    Posts
    4

    Question Lortab/Oxycontin Question

    I have MS, and I have problems swallowing pills, any pills, have always been this way. So I have been told to crush my tablets, recently I have been "upgraded" to oxycontin, 40mg, but I only take half of it morning and night. Less than prescribed. My problem is that the research I've done says NOT to crush oxycontin? I mix it in applesauce and eat it, or mix it with chocolate milk. Should I stop doing this and ask for something safer to crush?

  2. #2
    Cats Meow is offline Banned
    Join Date
    Apr 2005
    Location
    USA
    Posts
    6,308

    Default

    I'm sure no doctor or pharmacist told you to crush Oxycontin or even half it, doing so will compromise its time release and turn it into immediate release (IR). They make Oxycodone IR, but only up to a 30mg pill, it's also available in a liquid form known as Oxyfast.
    I'm betting if you tell your doctor what you're doing you're going to get the evil eye, so watch out, you don't want flagged.

    Why not chew up some food then pop it in your mouth and swallow whole?

  3. #3
    mpvt is offline Platinum Member
    Join Date
    Sep 2004
    Location
    Canada.
    Posts
    2,648

    Default

    If you are only taking 20mgs a day then ask the doctor to order you oxycontin 10mgs.That way you can take 10mgs rwice a day.Don't ever crush or cut these pills as you can suddenly od on them.Good luck........Dave

    P.S. There is also liquid opiates and\or suppositories the doctor can order you......Dave

  4. #4
    MS Momma is offline New Member
    Join Date
    Jan 2008
    Posts
    4

    Default

    No, the DR did not tell me to crush the oxycontin, I started the crushing when I was taking the lortab, for the oxycontin I just break in half and try to swallow with food, my problem is the spasms I have in my throat, I have them all over as well, and it is so hard to take pills. I have severe MS so it is not like I am an addict, most of the time I fight to not take my pain meds. Best to probably ask for lower dose that is not ER. I have only been taking the oxycontin for 3 days, and I think that my dose is too much, so I break it in half. Thanks for the help.

  5. #5
    MS Momma is offline New Member
    Join Date
    Jan 2008
    Posts
    4

    Default

    What is flagged? My DR knows that I half the oxycontin, she is a pain specialist, my neurologist knows as well, they both warned against it because of it entering my bloodstream too fast, so next appointment I should have the dose lowered or changed to something less dangerous at least!

  6. #6
    Cats Meow is offline Banned
    Join Date
    Apr 2005
    Location
    USA
    Posts
    6,308

    Default

    Being "flagged" means an alert put in your records for potential drug abuse, but in your case, and I know it was an honest mistake or ignorance on how controlled release medication works, doctors will still sometime be suspicious, I don't think you need to worry about that though.

    For someone who has difficulty swallowing pills like you this is why they make liquid oxycodone (Oxyfast). In the future, say if you should go back to hydrocodone, you should ask if the drug is available in capsule form, that will save you from having to crush your medicine. Hydro/apap is avail in 5/500mg caps by the brand names of Stagesic and Hydrocet. It's also available in Oxycodone IR but only in 5mg caps.

    You may even want to consider taking Morphine CR such as Avinza or Kadian since they come in capsules.

    Dave (mpvt) also had a good idea re the suppositories, actually almost any pill can be inserted rectally, and you actually get more pain relief, administered via rectum delivery (for real)!

  7. #7
    mpvt is offline Platinum Member
    Join Date
    Sep 2004
    Location
    Canada.
    Posts
    2,648

    Default

    Also the bioavailability is higher for suppositories then taking opiates orally except for methadone as it is about 90% oral compared to I.V. methadone which is one reason it is so successful in opiate addiction recovery.....Good luck....Dave

    Remember to ask your doctor for 10mg oxycontin instead of the 20mg.That way you won't have to cut them in half.Good luck and be careful.....Dave

  8. #8
    sack is offline Junior Member
    Join Date
    Oct 2006
    Location
    , , .
    Posts
    26

    Default

    Quote Originally Posted by MS Momma View Post
    I have MS, and I have problems swallowing pills, any pills, have always been this way. So I have been told to crush my tablets, recently I have been "upgraded" to oxycontin, 40mg, but I only take half of it morning and night. Less than prescribed. My problem is that the research I've done says NOT to crush oxycontin? I mix it in applesauce and eat it, or mix it with chocolate milk. Should I stop doing this and ask for something safer to crush?
    I would not crush or chew oxy when u do u release all the medicine at one time and u r setting yourself up for a big sickness to much to soon it will catch up to u get some thing different please Sack

  9. #9
    MS Momma is offline New Member
    Join Date
    Jan 2008
    Posts
    4

    Thumbs up Thank You!

    Thank you all so much. I had a visit with my DR today, and she has changed my medication to liquid oxycodone, I am no longer taking the oxycontin at all. They were rather suprised that I asked to be taken off of it. The suppository idea was good too, but I think this way is better. LOL! Thanks again everyone!

  10. #10
    dontdoit1969 is offline New Member
    Join Date
    Jul 2010
    Posts
    1

    Angry stop it

    Quote Originally Posted by MS Momma View Post
    I have MS, and I have problems swallowing pills, any pills, have always been this way. So I have been told to crush my tablets, recently I have been "upgraded" to oxycontin, 40mg, but I only take half of it morning and night. Less than prescribed. My problem is that the research I've done says NOT to crush oxycontin? I mix it in applesauce and eat it, or mix it with chocolate milk. Should I stop doing this and ask for something safer to crush?
    my husband has MS also and he used to chew them lortabs behind my back and he finally had to tell me because he was super sick!! heart rate always at 52, he started bleeding from the stomach and his butt, we dont know how much damage he did to his lungs because those pills particles can get in your lungs and kill you-so STOP doing the wrong things take to ur pain dr. and maybe they can alter ur pain meds its bad enough that they are addicting why do more damage by being selfish for the people who have to care for you and still go to work thank you very much my hubby is 38 being DX with MS since he was 32 and he is blind sometime, cant walk at all and is going down it was a lot of adjustment for us they said it look like he had it over 15 years when he was DX

  11. #11
    PeterRabbit2 is offline Senior Member
    Join Date
    Mar 2010
    Posts
    667

    Default

    Quote Originally Posted by MS Momma View Post
    I have MS, and I have problems swallowing pills, any pills, have always been this way. So I have been told to crush my tablets, recently I have been "upgraded" to oxycontin, 40mg, but I only take half of it morning and night. Less than prescribed. My problem is that the research I've done says NOT to crush oxycontin? I mix it in applesauce and eat it, or mix it with chocolate milk. Should I stop doing this and ask for something safer to crush?
    This is a question for a pharmacist!!!

    Randomly call several pharmacists and just ask. You'll likely get a consensus.
    Peter

  12. #12
    ARTIST658 is offline Platinum Member
    Join Date
    Apr 2009
    Location
    New England
    Posts
    2,228

    Default

    Quote Originally Posted by MS Momma View Post
    Thank you all so much. I had a visit with my DR today, and she has changed my medication to liquid oxycodone, I am no longer taking the oxycontin at all. They were rather suprised that I asked to be taken off of it. The suppository idea was good too, but I think this way is better. LOL! Thanks again everyone!


    Not only was this problem resolved already - as the above response indicates - but the post was from January, 2008. The original poster is probably long gone, as she has not posted since then.


Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22